Tornadoes · United States · Missouri · 2017

EF0 tornado, Stanberry, Missouri, June 28, 2017

This EF0 tornado ran 1.4 miles across Gentry County on June 28, 2017, touching down at 8:50 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 28, 2017
Touchdown
8:50 PM CDT (01:50 UTC)
Lifted
8:52 PM CDT (01:52 UTC)
On the ground
2 minutes
Path length
1.4 miles (2.3 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Gentry County
Touchdown point
40.223, -94.597
Lift-off point
40.223, -94.570
Record number
1706281950-01

The damage survey

4 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • Numerous large branches broken.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

On the evening of June 28 a complex of supercell thunderstorms moved into northern Missouri, producing widespread large hail and damaging winds, mainly north of Interstate 70. These storms also produced at least 3 tornadoes, all north of Highway 36. The strongest damage was located in Harrison County where some low-end EF-1 damage to a residence occurred. Otherwise, the damage was confined to tree damage to rural parts of Harrison, Gentry, and Nodaway Counties. Heavy rain and slow movement of the complex contributed to some flash flooding across northern Missouri. There were no known injuries with this evening's event.

A weak tornado formed in rural Gentry County, but produced little to no damage outside of some tree damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

2 minutes of warning. NWS EAX issued a tornado warning for this county at 01:48 UTC, 2 minutes before the tornado touched down, in force until 02:15 UTC.

The county was under a tornado watch, issued at 19:55 UTC and running to 05:00 UTC.

Issued (UTC)ExpiredProductOffice
19:55 UTC05:00 UTCTornado WatchEAX
23:12 UTC00:00 UTCSevere Thunderstorm WarningEAX
23:21 UTC23:45 UTCTornado WarningEAX
23:44 UTC00:30 UTCTornado WarningEAX
00:10 UTC01:15 UTCSevere Thunderstorm WarningEAX
00:27 UTC01:00 UTCTornado WarningEAX
01:15 UTC02:15 UTCSevere Thunderstorm WarningEAX
01:22 UTC07:15 UTCFlash Flood WarningEAX
01:48 UTC02:15 UTCTornado WarningEAX
02:12 UTC02:45 UTCTornado WarningEAX
02:17 UTC02:45 UTCSevere Thunderstorm WarningEAX
02:38 UTC08:45 UTCFlash Flood WarningEAX
04:14 UTC08:45 UTCFlash Flood WarningEAX
04:38 UTC05:30 UTCSevere Thunderstorm WarningEAX
05:14 UTC06:00 UTCSevere Thunderstorm WarningEAX
06:26 UTC09:00 UTCFlash Flood WarningEAX
07:16 UTC08:45 UTCFlash Flood WarningEAX
08:25 UTC11:57 UTCFlash Flood WatchEAX
08:37 UTC08:30 UTCFlood WarningEAX
11:38 UTC10:32 UTCFlood WarningEAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Jun 28, 6:25 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 28, 6:25 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
625 PM CDT Wed Jun 28 2017

.Discussion...
Issued at 310 PM CDT WED JUN 28 2017

Deepening surface trough over the western High Plains has made for a
tight surface pressure gradient over the Central Plains and the Mid-
Lower Missouri River Valley. Gusty southerly winds have responded
through the day to the tightening gradient and have persisted in the
20 to 30 mph range, with gusts approaching 40 mph. This has caused a
nice moistening of the lower atmosphere over northern Missouri and
southern Iowa, and primed the area for robust convective development
later this evening, likely in the next hour or two. Visible
satellite imagery indicates some agitated and deepening cumulus in
the vicinity of a subtle boundary characterized by surface wind
shift of around 20-30 degrees in southern Iowa and northern
Missouri. Hi-res models indicate scattered to numerous thunderstorms
oriented SW to NE through northern Missouri and southern/central
Iowa later this afternoon and this evening. Despite surface winds
being a bit veered (south/southwest) good veering-with-height
through 500 mb where flow is out of the west/northwest around 50 kts
is creating a wind profile conducive to high shear. The
aforementioned warm/moist surface, beneath fairly steep low/mid
level lapse rates is yielding ML CAPE values in the 3000 to 3500
J/kg range. Deep layer shear values approaching 40 kts across the
area will combine with the high instability to bring an environment
conducive to supercellular development. Initial development should
be semi-discrete, but due to storm coverage, interference could
diminish tornado concerns and on a larger scale perhaps the overall
organization of any storm that forms. Expect upgrowth to a MCS,
which will bring more of a wind threat and heavy rain threat to
northern Missouri. In the meantime, with semi-discrete convection
all hazards would be possible with large hail and strong winds being
the primary concerns. One thing to consider with this event would be
the potential for some mesovortex tornadoes after sunset across the
area. Significant Tornado Parameter will max out in the 3 to 5
range, and that's being driven by 0-1 SRH values remaining in the
200 to 300 m2/s2 range after dark. Even with upscale growth there
will still be ample low level shear to produce an embedded tornado
or two within the MCS activity.

By Friday morning the bulk of the activity will be off to the east,
but another round of thunderstorms will be possible later in the
morning hours as a shortwave trough glides through the area. These
morning showers should be subsevere, but an isolated severe
hailstone could form with this activity. That will then set the
stage for another round of severe thunderstorms on Friday, generally
along a boundary which will set up in northeast Kansas and southeast
Nebraska. Once again, given good instability and shear parameters on
Thursday afternoon severe storms should form in the afternoon with
all hazards possible once again, mainly large hail and damaging
winds. These storms should be a little further south than the round
on Wednesday, which will put the KC Metro area in play for some of
the stronger storms. The best chance for widespread severe storms
will be late in the evening and overnight Thursday once the cold
front pushes through the area. Expect this activity to be more of a
wind and hydro threat to the KC Metro and areas of Missouri south of
the Missouri River through early Friday morning.

The early part of the weekend should be fairly calm and cooler, or
at least drier as the area comes under the influence of the surface
ridge that noses in Friday night. Through the rest of the weekend
and into early next week there will be off-and-on chances for
showers and thunderstorms across the area as the mid level flow
remains zonal and active and the lower levels reload with warm and
moist air. By mid week large scale ridging will dominate the
upstream region, which will cause temperatures to be on the increase
through mid week.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 625 PM CDT WED JUN 28 2017

Ongoing storms near the MO/IA border will stay mainly north of
the terminals tonight, even as they begin to dive south southeast
late this evening. Another round of storms may develop in
northeast Kansas after midnight and impact TAF sites around
12z-15z, but the probability is too low to warrant more than a
VCTS at this time. Gusty south southwest winds will begin to
diminish slightly over the next few hours, dropping to about 8-10
kts sustained overnight. Another round of storms is possible just
beyond the end of the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Laflin
Hazardous weather outlook, Jun 28, 4:51 AM CDT, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
451 AM CDT Wed Jun 28 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
451 AM CDT Wed Jun 28 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms will be possible across northeastern Kansas and
 northern missouri this morning however, these storms are not
 expected to be severe.

 If skies can clear out late this afternoon/evening across northern
 Missouri, severe storms capable of producing large hail, damaging
 winds and even a isolated tornado will be possible.

 The main round of storms is expected to affect the area tonight into
 the overnight hours as a line of storms drops south out of Iowa into
 northern Missouri and northeastern Kansas. the main threat with
 this round of storms will be for severe winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Severe storms will again be possible on Thursday across the entire
 outlook area. Strong damaging winds,large hail and even a isolated
 tornado will be possible.

 In addition, localized heavy rain will also be possible this
 afternoon through Friday. The heaviest rains are expected to fall
 over northern Missouri where 3 to 5 inches of rain will be
 possible. This may result in localized flash flooding as well as
 river and stream flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 28, 7:12 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             TARKIO                  40.44N 95.38W
06/28/2017  E1.75 INCH       ATCHISON           MO   PUBLIC

&&

LAFLIN
Local storm report, Jun 28, 7:55 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
755 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     4 W BETHANY             40.27N 94.10W
06/28/2017  E60 MPH          HARRISON           MO   STORM CHASER

&&

LAFLIN
Local storm report, Jun 28, 8:03 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
803 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TORNADO          3 NNE PRINCETON         40.44N 93.57W
06/28/2017                   MERCER             MO   LAW ENFORCEMENT

            BARN DESTROYED, POWER LINES DOWN. POSSIBLE
            TORNADO DAMAGE.

&&
Local storm report, Jun 28, 8:10 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
810 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     SPICKARD                40.25N 93.60W
06/28/2017                   GRUNDY             MO   EMERGENCY MNGR

            NUMEROUS LARGE TREES DOWN.

&&
Local storm report, Jun 28, 8:11 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
811 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             SPICKARD                40.25N 93.59W
06/28/2017  E1.00 INCH       GRUNDY             MO   EMERGENCY MNGR

&&
Local storm report, Jun 28, 8:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             TINDALL                 40.16N 93.61W
06/28/2017  E1.50 INCH       GRUNDY             MO   EMERGENCY MNGR

&&

LAFLIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 00:00Z

1.8 hours before the tornado, 163 km from the path. June 29, 2017.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2166 joules per kilogram, CIN -26, lifted condensation level 1454 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 167 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2166 J/kg
Mixed-layer CIN
-26 J/kg
Surface CAPE
3264 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
1.8
Supercell composite
22.7
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

The surface observations

Maryville (EVU), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:55 UTC80.664.4220° 12 kt211003.7TS
00:15 UTC73.468130° 3 kt1004.4
00:35 UTC78.866.2150° 6 kt231004.1TS
01:15 UTC73.473.470° 20 kt251004.1+TSRA
01:35 UTC73.469.8110° 17 kt221004.4-TSRA
01:55 UTC71.668100° 15 kt211005.8-TSRA
02:15 UTC71.6680° 0 kt1005.8+TSRA
02:35 UTC71.671.610° 6 kt1005.4+TSRA
02:55 UTC71.669.8120° 5 kt1006.1-TSRA
03:15 UTC69.869.880° 5 kt1006.4VCTS
03:35 UTC69.869.8100° 11 kt151007.1-TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pleasant Hill radar (KEAX), 159 km away, was scanning. The volume nearest the touchdown began at 01:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:32 UTCTSTM WND DMG3 Ene WorthWorth, MOPOWER POLES SNAPPED. POSSIBLE TORNADO.
23:35 UTCHAIL 13 Nw WorthWorth, MOALSO 40-50 MPH WIND.
23:45 UTCTSTM WND DMG3 N AlbanyGentry, MOHEAVY DAMAGE TO OUTBUILDINGS.
23:45 UTCHAIL 1.752 Nnw DenverWorth, MO
23:52 UTCFUNNEL CLOUD3 S DenverGentry, MOFUNNEL CLOUD NORTH OF DARLINGTON AND HWY 136 WAS SPOTTED LOWERING AND THEN RISING BACK UP.
00:50 UTCTSTM WND GST 604 W BethanyHarrison, MO
01:38 UTCTORNADO2 Wnw Conception JunctiNodaway, MOCONFIRMED TORNADO VIA PHOTO ON SOCIAL MEDIA.
01:53 UTCTORNADO2 W StanberryGentry, MOTORNADO ON THE GROUND FOR A COUPLE MINUTES NEAR HWY 136 NEAR THE NODAWAY AND GENTRY COUNTY LINE.
02:10 UTCFLASH FLOOD4 N BethanyHarrison, MO6 INCHES OF WATER OVER US 69 HWY.
02:16 UTCFLASH FLOOD2 Sse MartinsvilleHarrison, MOHWY F SOUTH OF MARTINSVILLE IMPASSIBLE DUE TO HIGH WATER.
02:55 UTCTSTM WND GST 601 E CoffeyDaviess, MO
02:55 UTCHAIL 2.51 E CoffeyDaviess, MO
03:28 UTCHAIL 0.75ParnellNodaway, MO
04:07 UTCFLASH FLOODMaryvilleNodaway, MONUMEROUS REPORTS OF WATER OVER ROADS ACROSS MUCH OF NODAWAY COUNTY.
04:11 UTCFLASH FLOODBethanyHarrison, MOREPORTS OF FLOODED STREETS IN BETHANY AND WATER ENTERING BASEMENT OF HARRISON COUNTY COMMUNITY HOSPITAL.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of June 28, 2017

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 283:46 PM CDTEF2Fremont, IA3.7135
June 283:57 PM CDTEF0Adair, IA14.9100$5,000
June 284:21 PM CDTEF1Page, IA2.175
June 284:21 PM CDTEF1Adams, IA3.8100$10,000
June 284:25 PM CDTEF1Pierce, WI11.3700
June 284:43 PM CDTEF0Adams, IA1.930$1,000
June 284:45 PM CDTEF1Adair, IA7.6100$20,000
June 284:49 PM CDTEF1Burnett, WI2.2180
June 285:05 PM CDTEF2Taylor, IA7.01,000$75,000
June 285:54 PM CDTEF1Warren, IA17.8500$85,000
June 286:18 PM CDTEF0Warren, IA0.525
June 286:22 PM CDTEF0Olmsted, MN0.025
June 286:38 PM CDTEF2Linn, IA11.72001
June 286:42 PM CDTEF0Olmsted, MN0.425$5,000
June 286:48 PM CDTEF1Gentry, MO16.475
June 286:55 PM CDTEF1Green, WI2.2300$325,000
June 286:55 PM CDTEF1Green, WI0.6150$145,000
June 287:07 PM CDTEF0Olmsted, MN0.525$3,000
June 287:14 PM CDTEF2Jones, IA2.530
June 287:26 PM CDTEF0Benton, IA0.010
June 287:38 PM CDTEF0Rock, WI0.8100$60,000
June 287:56 PM CDTEF1Jones, IA2.015
June 288:14 PM CDTEF1Boone, IL5.9200
June 288:23 PM CDTEF1Winnebago, IL1.6100
June 288:31 PM CDTEF0Nodaway, MO1.325

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.